IDEAS home Printed from
   My bibliography  Save this paper

Does Inflation Walk on Unstable Paths? Rational Sunspots and Drifting Parameters


  • Paolo Bonomolo

    (University of Pavia)

  • Guido Ascari

    (Universita degli Studi di Pavia)


We propose a generalization of the rational expectations (RE) hypothesis: as in the original approach by Muth (1961), the case of multiple solutions is the natural case, and expectations are formed by randomizing across the infinite RE solutions. We call our approach: "rational sunspots". The infinite solutions differ in the way agents form their expectations, or more precisely in the way agents weight past data to make forecasts. It follows that our approach naturally yields drifting parameters and stochastic volatility. It also allows for the possibility of temporary explosive paths. Moreover, a simple method to distinguish between determinacy and indeterminacy is based on the Normality of the likelihood.

Suggested Citation

  • Paolo Bonomolo & Guido Ascari, 2012. "Does Inflation Walk on Unstable Paths? Rational Sunspots and Drifting Parameters," 2012 Meeting Papers 743, Society for Economic Dynamics.
  • Handle: RePEc:red:sed012:743

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Richard Clarida & Jordi Galí & Mark Gertler, 2000. "Monetary Policy Rules and Macroeconomic Stability: Evidence and Some Theory," The Quarterly Journal of Economics, Oxford University Press, vol. 115(1), pages 147-180.
    2. John H. Cochrane, 2011. "Determinacy and Identification with Taylor Rules," Journal of Political Economy, University of Chicago Press, vol. 119(3), pages 565-615.
    3. Bullard, James & Mitra, Kaushik, 2002. "Learning about monetary policy rules," Journal of Monetary Economics, Elsevier, vol. 49(6), pages 1105-1129, September.
    4. Thomas A. Lubik & Frank Schorfheide, 2004. "Testing for Indeterminacy: An Application to U.S. Monetary Policy," American Economic Review, American Economic Association, vol. 94(1), pages 190-217, March.
    5. Blanchard, Olivier J, 1979. "Backward and Forward Solutions for Economies with Rational Expectations," American Economic Review, American Economic Association, vol. 69(2), pages 114-118, May.
    Full references (including those not matched with items on IDEAS)

    More about this item

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:red:sed012:743. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christian Zimmermann). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.